Nebraska, 2006

Damaging Wind in Nebraska, August 6, 2006

August 6, 2006 · NWS GID · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 6, 2:54 AM CST, 11 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 2:54 AM CST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
354 AM CDT SUN AUG 6 2006

.DISCUSSION...LATEST OBJECTIVE SURFACE ANALYSIS SHOWS A SLOW MOVING
COLD FRONT STRETCHING FROM NORTHWEST KANSAS INTO WESTERN IOWA.
PRESSURE TRENDS ON EITHER SIDE OF THE FRONT ARE NEAR ZERO INDICATING
THE FRONT SHOULD BE GETTING CLOSE TO STALLING. UPPER AIR DATA IN
COMBINATION WITH WATER VAPOR IMAGERY CONTINUES TO SHOW A AN UPPER
HIGH POSITIONED FROM THE SOUTHERN PLAINS INTO THE SOUTHEAST CONUS
WHILE A PROGRESSIVE NORTHERN STREAM FLOW CONTINUES TO RIPPLE ALONG
THE CANADIAN BORDER.  THIS UPPER PATTERN IS ALLOWING A GOOD
MONSOONAL FLOW OF TROPICAL MOISTURE TO STREAM NORTH ON THE BACK SIDE
OF THE HIGH FROM WESTERN MEXICO INTO THE CENTRAL PLAINS.  SEVERAL
SMALL BUT POTENT WAVES CAN BE SEEN EMBEDDED WITHIN THIS FLOW WITH
THE MOST NOTABLE SITTING FROM NORTHERN COLORADO INTO NORTHERN
KANSAS.  THIS WAVE APPEARS TO BE THE TRIGGER KEEPING CONVECTION
GOING NORTH OF THE BOUNDARY ACROSS SOUTH CENTRAL NEBRASKA.

EXPECTING THE FRONT TO COMPLETELY STALL SOMEWHERE ACROSS NORTHERN
KANSAS THIS MORNING AS IT BEGINS TO MOVE AWAY FROM THE NORTHERN
STREAM AND UNDER THE UPPER RIDGE. FIRST QUESTION FOR THE DAY BECOMES
HOW MUCH CONVECTION LINGERS INTO THE MORNING HOURS AS THE
AFOREMENTIONED WAVE SLIDES NORTH ACROSS THE AREA. BEST GUESS AT THIS
POINT IS THAT EXISTING LINE OF CONVECTION FROM YORK TO ALMA WILL
STILL BE IN PLACE BY SUNRISE BUT SHOULD FADE AWAY BY MID TO LATE
MORNING. FOR THE REMAINDER OF THE DAY...THE STALLED FRONT WILL
PRODUCE A HEALTHY NORTH TO SOUTH TEMPERATURE GRADIENT FROM SOUTH
CENTRAL NEBRASKA INTO NORTH CENTRAL KANSAS.  WILL AIM FOR HIGHS
AROUND 100 NEAR OSBORNE AND BELOIT...TO THE UPPER 80S NEAR ORD.
PRECIP CHANCES SHOULD START TO RAMP UP PRIMARILY ALONG AND NORTH OF
THE FRONT BY LATE AFTERNOON TO THE EVENING AS HEATING WEAKENS THE
CAP.  THE DEEP LAYER SHEAR WILL BE RATHER WEAK...EVEN NORTH OF THE
BOUNDARY...BUT IT CANNOT RULE OUT AN ISOLATED SEVERE EVENT.

SEVERAL QUESTIONS THEN EXIST FOR THE AREA ON MONDAY AS BOTH THE GFS
AND NAM ATTEMPT TO PRODUCE A LARGE COLD POOL FROM CONVECTION TONIGHT
AND IN THE PROCESS PUSH THE COLD FRONT EVEN FURTHER SOUTH.  THE
MODELS THEN ATTEMPT TO KEEP GENERATING PRECIP OVER THIS BOUNDARY
THROUGH THE DAY ACROSS THE FORECAST AREA. THE PROBLEM WITH THIS
APPROACH IS THAT THE UPPER HIGH BEGINS TO BUILD INTO THE REGION WITH
HEIGHTS INCREASING DURING THIS TIME FRAME.  EXPECT THAT ANY BOUNDARY
PUSHED SOUTH WILL LIKELY BE VERY SHALLOW AND BECOME MIXED COMPLETELY
OUT BY LATE MORNING.  THE LATEST ECMWF AND CANADIAN MODELS SUPPORT
THIS IDEA AND WILL LEAN MORE TOWARD THEM FOR MONDAY INTO TUESDAY.
BASED ON THIS PREMISE EXPECT WHAT EVER FRONT STILL EXISTS BY MONDAY
MORNING TO BEGIN LIFTING BACK NORTHEAST ACROSS THE REGION WITH A
SLIGHT CHANCE OF SOME SHOWERS AND THUNDERSTORMS DURING THE DAY.
HOWEVER...THIS SHOULD LEAVE THE AREA GENERALLY DRY FOR THE LATE
OVERNIGHT HOURS INTO TUESDAY AS THE FRONT LIFTS NORTH OF THE AREA.

THIS WILL SET THE STAGE FOR A WARMER DAY ON TUESDAY WITH HIGH
TEMPERATURES CLIMBING BACK INTO THE 90S TO NEAR 100 OVER THE ENTIRE
FORECAST AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 6, 10:44 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1144 AM CDT SUN AUG 6 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
071200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1144 AM CDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE OUTLOOK AREA THROUGH
TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE...ESPECIALLY SOUTH OF
INTERSTATE 80. DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY
HAZARD...HOWEVER A FEW STORMS MAY PRODUCE UP TO NICKEL SIZED HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE MONDAY INTO MONDAY
NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED WITH THESE
STORMS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
OUTLOOK AREA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 6, 1:06 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
206 PM CDT SUN AUG 6 2006

KSZ006-007-061930-
JEWELL-SMITH-
206 PM CDT SUN AUG 6 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL AND SMITH COUNTIES...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ESBON TO 7 MILES
SOUTH OF LEBANON TO PORTIS...AND MOVING EAST AT 15 MPH.

* THUNDERSTORMS WILL BE NEAR...
  BURR OAK BY 225 PM CDT
  IONIA BY 230 PM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KB

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thayer

When
August 6, 2:15 PM CST
Where
Thayer County, Hubbell
Measured
52 kt (60 mph) estimated gust
Reported by
COOP STATION
Coordinates
40.017, -97.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528985.